Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 51, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 5, 2021, 1:50 PM CDT for Lyman County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 1:50 PM CDT (18:50 UTC)
- Expired
- Jul 5, 2021, 2:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The North Platte radar (KLNX), 212 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
207
WUUS53 KABR 051850
SVRABR
SDC085-051930-
/O.NEW.KABR.SV.W.0051.210705T1850Z-210705T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
150 PM CDT Mon Jul 5 2021
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southeastern Lyman County in central South Dakota...
* Until 230 PM CDT.
* At 149 PM CDT, a severe thunderstorm was located 9 miles south of
Reliance, or 16 miles west of Chamberlain, moving east at 10 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Oacoma, Lake Francis Case and Dude Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4362 9962 4374 9962 4374 9964 4377 9965
4373 9967 4376 9970 4372 9972 4375 9975
4371 9975 4371 9980 4395 9986 4389 9940
4379 9937 4378 9941 4371 9941 4367 9947
4365 9945 4365 9936 4358 9934 4355 9930
TIME...MOT...LOC 1849Z 256DEG 10KT 4375 9966
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
Dorn1 follow-up statement
285
WWUS53 KABR 051908
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
208 PM CDT Mon Jul 5 2021
SDC085-051930-
/O.CON.KABR.SV.W.0051.000000T0000Z-210705T1930Z/
Lyman SD-
208 PM CDT Mon Jul 5 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN LYMAN COUNTY...
At 207 PM CDT, a severe thunderstorm was located 8 miles south of
Lyman, or 17 miles west of Chamberlain, and is nearly stationary.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Oacoma, Reliance, Lyman, Byre Lake, Dude Ranch and Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4362 9962 4374 9962 4374 9964 4377 9965
4373 9967 4376 9970 4372 9972 4375 9975
4371 9975 4371 9980 4395 9986 4389 9940
4379 9937 4378 9941 4371 9941 4367 9947
4365 9945 4365 9936 4358 9934 4355 9930
TIME...MOT...LOC 1907Z 201DEG 3KT 4376 9968
TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
$$
DornWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:51 PM CDT, 59 minutes earlier.
Area forecast discussion, Jul 5, 12:51 PM CDT, 59 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1251 PM CDT Mon Jul 5 2021 .UPDATE... Issued at 1239 PM CDT Mon Jul 5 2021 See updated aviation discussion below. UPDATE Issued at 1058 AM CDT Mon Jul 5 2021 A pocket of showers and thunderstorms has taken shape across the western CWA this morning, north of a stationary front which is draped across southern South Dakota. A couple high-res models have trended towards maintaining this activity further east, perhaps to the far southeastern CWA by this afternoon. The increased cloud cover and rainfall will lessen fire danger across central SD, and may lead to a reduction in high temperatures as well. The rest of the forecast, pertaining to the stronger forcing later in the day, remains on track. UPDATE Issued at 623 AM CDT Mon Jul 5 2021 See updated aviation discussion below. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 313 AM CDT Mon Jul 5 2021 Weak convection or convective remnants moving east into the CWA continue to dissipate. This exists within a subtle mid level trough west river that will slowly track east. The main impetus for convective redevelopment is a narrow axis of mid level isentropic upglide which CAMS have latched onto, with storms reinvigorated around dawn and then progressing to the southeast down the Missouri Valley. Mid level skinny CAPE, weak shear and a deep sub-cloud dry layer should limit severe potential, and may also limit QPF. Should be noted that bases above 10kft are also close to the 0C level so microbursts are the chief concern. A weak mid level trough moves into the CWA late in the day, soundings look like they are mostly well worked over and moist adiabatic, with the plume of moisture originating from the southwest and migrating around the 4 corners upper high. We do sit favorably under the right jet entrance region which would support broad lift to counter the generally weak instability. PWATS increase to above an inch and a half, which I think is the impetus for heavy rain potential as the system crosses the CWA. CAMS remain rather convective in nature, which will add uncertainty over broad CWA defined QPF estimates, though this set-up should overall aid in abating drought conditions for at least some portion of the CWA. Timing of precipitation ending from west to east is during the day Tuesday. .LONG TERM...(Tuesday Evening through Sunday) Issued at 313 AM CDT Mon Jul 5 2021 The extended period begins will a storm system exiting to the east and high pressure dropping in from the north. This high will settle in over the region, keeping conditions dry, but cool, Tuesday night and Wednesday. The high gets pushed east Wednesday night as low pressure approaches from the west. With the region between these two systems on Thursday, will see WAA develop, as well as some associated shower and thunderstorm activity. The low and its associated frontal boundary will track across the area on Friday, with the boundary possibly becoming the focus for more thunderstorm activity. The models differ some on the timing of this, so will stick with the in-house model blend POPs for now and monitor as the time period gets closer for the potential to narrow in on better timing and threats. May see some linger precipitation chances on the back side of the system on Saturday, then high pressure drops back in, resulting in dry conditions Saturday night and Sunday. Temperatures will be a bit cool under the influence of high pressure on Wednesday, with highs in the 70s to lower 80s. Decent WAA over the western CWA will result in about a 20 degree temperature gradient across the area, with highs ranging from the upper 70s northeast to the upper 90s southwest. The remainder of the period will feature more mild temperatures, with highs in the mid 70s to lower 80s Friday and Saturday, and in the 80s on Sunday. Overnight lows will be in the 50s and 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1239 PM CDT Mon Jul 5 2021 Terminals KABR,KATY,KPIR,KMBG Showers and thunderstorms are ongoing across central South Dakota, and continue to impact KPIR. KABR and KATY may eventually see rain and perhaps a rumble of thunder as this activity spreads east, but the better instability and thus better thunderstorm potential is further south. Late this afternoon and evening, stronger forcing will initiate additional and more widespread showers and thunderstorms. This activity will impact KMBG and KPIR first, before spreading east to affect KABR and KATY generally around or after midnight. MVFR visibilities in rain will be possible through Tuesday morning. MVFR ceilings are also possible Tuesday morning at all sites. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Lueck SHORT TERM...Connelly LONG TERM...Parkin AVIATION...Lueck
Hazardous weather outlook, Jul 5, 3:19 AM CDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 319 AM CDT Mon Jul 5 2021 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-060830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 319 AM CDT Mon Jul 5 2021 /219 AM MDT Mon Jul 5 2021/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Weak thunderstorm chances exists across the Missouri valley through the day with more widespread moisture potential this evening/overnight. The severe weather threat is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No organized severe weather threats through mid-week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
In the hours before
Special weather statement, Jul 5, 11:15 AM CDT, 2 hours 35 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1015 AM MDT Mon Jul 5 2021 SDZ033-051645- Stanley SD- 1015 AM MDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY COUNTY UNTIL 1045 AM MDT... At 1014 AM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Sansarc, or 26 miles northwest of Fort Pierre, moving northeast at 20 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Mission Ridge and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4437 10085 4455 10101 4473 10080 4438 10056 TIME...MOT...LOC 1614Z 246DEG 16KT 4451 10087 Dorn
Special weather statement, Jul 5, 11:48 AM CDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1148 AM CDT Mon Jul 5 2021 SDZ033>035-051715- Hughes SD-Stanley SD-Sully SD- 1148 AM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...CENTRAL STANLEY AND WESTERN HUGHES COUNTIES UNTIL 1215 PM CDT/1115 AM MDT/... At 1147 AM CDT/1047 AM MDT/, Doppler radar was tracking a strong thunderstorm near Chantier Creek Recreation Area, or 19 miles northwest of Fort Pierre, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Oahe Mission Rec Area and Chantier Creek Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4436 10072 4457 10086 4472 10060 4436 10042 TIME...MOT...LOC 1647Z 254DEG 12KT 4451 10073 Dorn
Local storm report, Jul 5, 12:43 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1243 PM CDT MON JUL 5 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 2 WNW CHANTLER CREEK RE 44.49N 100.66W
07/05/2021 E1.75 INCH STANLEY SD PUBLIC
&&
RVSpecial weather statement, Jul 5, 12:48 PM CDT, 1 hour 2 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1248 PM CDT Mon Jul 5 2021 SDZ033-035-048-051830- Hughes SD-Stanley SD-Lyman SD- 1248 PM CDT Mon Jul 5 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN STANLEY...CENTRAL HUGHES AND NORTHWESTERN LYMAN COUNTIES UNTIL 130 PM CDT... At 1247 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southwest of Rousseau, or 12 miles south of Pierre, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cedar Creek Rec Area, Rousseau, Lake Sharpe and northwestern Lower Brule Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4411 10024 4424 10034 4440 10010 4410 9988 TIME...MOT...LOC 1747Z 244DEG 15KT 4421 10023 Dorn
Special weather statement, Jul 5, 1:30 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
130 PM CDT Mon Jul 5 2021
SDZ048-051915-
Lyman SD-
130 PM CDT Mon Jul 5 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LYMAN COUNTY UNTIL 215 PM
CDT...
At 129 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lyman, or 15 miles southeast of Presho, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Kennebec, Reliance, Lyman and Byre Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4375 9974 4374 9977 4379 9989 4402 9986
4383 9941 4375 9964 4377 9966 4375 9967
4374 9969 4375 9968 4376 9970 4372 9973
TIME...MOT...LOC 1829Z 207DEG 12KT 4379 9978
DornThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 11:15 AM CDT | Special Weather Statement | ABR | Stanley | 30 min |
| Jul 5, 11:48 AM CDT | Special Weather Statement | ABR | Stanley | 27 min |
| Jul 5, 12:14 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 46 min |
| Jul 5, 12:48 PM CDT | Special Weather Statement | ABR | Hughes | 42 min |
| Jul 5, 1:30 PM CDT | Special Weather Statement | ABR | Lyman | 45 min |
| Jul 5, 2:30 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 30 min |
| Jul 5, 3:13 PM CDT | Areal Flood Warning | ABR | Lyman | 6 hr |
| Jul 5, 3:18 PM CDT | Areal Flood Warning | ABR | Jones | 6 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.